Alert archive / Alabama / Tornado Warnings in 2023
Tornado Warning 9, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 1, 2023, 7:53 PM CST for Colbert County, Lauderdale County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2023, 7:53 PM CST (01:53 UTC)
- Expired
- Mar 1, 2023, 8:30 PM CST
- In force
- 37 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 114 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 7:36 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.6
The text
As transmitted.
541
WFUS54 KHUN 020153
TORHUN
ALC033-077-020230-
/O.NEW.KHUN.TO.W.0009.230302T0153Z-230302T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
753 PM CST Wed Mar 1 2023
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Central Lauderdale County in northwestern Alabama...
Northwestern Colbert County in northwestern Alabama...
* Until 830 PM CST.
* At 753 PM CST, a severe thunderstorm capable of producing a tornado
was located near Iuka, moving east at 55 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Cherokee around 805 PM CST.
Sheffield and Tuscumbia around 820 PM CST.
Florence, Muscle Shoals, St. Florian and Underwood-Petersville
around 825 PM CST.
Other locations impacted by this tornadic thunderstorm include
Malone, Pride Landing, Zip City, Threet, Mt Hester, Margerum,
Riverton, Wright, Barton and Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3497 8762 3470 8765 3471 8812 3489 8810
3491 8814 3492 8815
TIME...MOT...LOC 0153Z 264DEG 48KT 3478 8814
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KTW1 follow-up statement
943
WWUS54 KHUN 020209
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
809 PM CST Wed Mar 1 2023
ALC033-077-020230-
/O.CON.KHUN.TO.W.0009.000000T0000Z-230302T0230Z/
Lauderdale AL-Colbert AL-
809 PM CST Wed Mar 1 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CST FOR CENTRAL
LAUDERDALE AND NORTHWESTERN COLBERT COUNTIES...
At 809 PM CST, a severe thunderstorm capable of producing a tornado
was located over Cherokee, or 13 miles west of Sheffield, moving east
at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Tuscumbia around 830 PM CST.
Florence, Muscle Shoals, Sheffield and Underwood-Petersville
around 835 PM CST.
St. Florian around 840 PM CST.
Other locations impacted by this tornadic thunderstorm include
Malone, Pride Landing, Zip City, Mt Hester, Margerum, Wright, Barton,
Oakland and Threet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3497 8762 3470 8765 3471 8812 3482 8803
3489 8801 3493 8803
TIME...MOT...LOC 0209Z 264DEG 34KT 3479 8794
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
KTWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 1, 5:35 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 1, 5:35 PM CST, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 535 PM CST Wed Mar 1 2023 ...New AVIATION... .NEAR TERM... (Tonight) Issued at 121 PM CST Wed Mar 1 2023 South-southwest low level flow has rapidly advected mild and very moist air northward this morning, elevating dew points into the lower 60s. Despite limited sunshine, temperatures are warming into the lower to middle 70s as well. Thus far, only a few light showers have developed as expected along and just north of the I-59 corridor in central and west central AL. This trend will continue this afternoon in this corridor as a weak impulse in the west-southwest flow aloft moves through the area. The next impulse in the flow will activate deep convection along and east of a frontal boundary across the ArkLaTex this afternoon into this evening. Most CAMs spread this MCS into northwest AL and south central TN by mid to late evening. A favorable CAPE- shear profile exists for severe storms capable of large hail and damaging winds, and hodographs also suggest potential for embedded supercells with tornado potential as well. This chance is greatest in northwest AL, but the Slight Risk area now encompasses our entire forecast area which looks good at this point. The other risk will be excessive rainfall and flash flooding. QPF has trended upward the last two model runs, with 2-3+ inches likely in spots across far north AL into southern middle TN due to echo training, high PWs and good inflow into the east-west boundary orientation that sets up overnight. There is a sharp gradation as you go south with lower amounts. A Flood Watch for flash flooding continues as a result. && .SHORT TERM... (Thursday through Saturday) Issued at 121 PM CST Wed Mar 1 2023 Ongoing MCS activity may tend to wane Thursday morning, but with the east-west frontal boundary in place, CAMS and short range deterministic models continue to support redevelopment of convection at times through Thursday, although the threat of widespread heavy rain will diminish with time. The warm sector is still forecast to overspread the area with a likely capping inversion which will severely limit development Thursday night. We have lowered PoPs from suggested blends to account for this drop off. The models continue to vary somewhat on timing of the cold front/squall line, with arrival around 12Z/Fri +/- 2 hours or so. The ARW is a bit slower than the HRRR, but would likely side with the faster solution. The CAMS seem to be favoring more vigorous convection and possible supercells closer to the upper level shortwave/strong -divQ field in western TN into southeast MO and western KY. The capping inversion and a skinny CAPE profile may suppress development a bit further south along the line in MS into AL where a thin squall line is depicted. Nevertheless, this doesn't reduce the risk of damaging winds and perhaps tornadoes associated with the line given the very large low level SRH values and shear will be present. The strong deep layer wind fields, ample mixing and pressure gradient behind the cold front all point to the potential for a high wind event. As of now, wind gusts of 40-50 mph are forecast in our grids. We will hold off on hoisting a advisory or warning at this point, preferring to wait until after tonight and Thursday's severe/flood threat has passed. But will likely issue one by Thursday afternoon at the latest. A welcome tranquil weather day will arrive on Saturday as high pressure builds into the lower Missouri and Mississippi Valleys. Highs will still reach the upper 50s to lower 60s after morning lows in the lower 40s. && .LONG TERM... (Saturday night through Wednesday) Issued at 121 PM CST Wed Mar 1 2023 Low impact weather will continue through early next week as 5h heights gradually rise across the Gulf of Mexico and southern states. Southerly flow will develop Monday and Tuesday bringing temperatures back into the 70s, but also a chance of light shower activity spreading northward into the mid South and TN valley. A greater chance of more widespread showers will occur on Wednesday as a shallow cold front drops south beneath the upper ridge across the south. && .AVIATION... (00Z TAFS) Issued at 535 PM CST Wed Mar 1 2023 Mid/high cloud cover continues to spread into the area from the WSW heading into the evening hrs this Wed. MVFR cigs though near 3K ft are expected to develop around 02-03Z, as -shra along/ahead of a weak frontal boundary settles into the area from the NW. Embedded tsra are possible within increasing shra around 03-07Z and a TEMPO group has been added to account for additional cig/vis reductions. Shra will begin to taper off Thu morning, although IFR cigs near 700-900ft look to develop/prevail thru the remainder of the period. Light/var winds will also become south near 10kt with higher gusts this evening, before turning WSW overnight. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flood Watch through Friday afternoon for ALZ001>010-016. TN...Flood Watch through Friday afternoon for TNZ076-096-097. && NEAR TERM...17 SHORT TERM....17 LONG TERM....17 AVIATION...09
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 7:32 PM CST | Tornado Warning | HUN | Colbert, Lauderdale | 28 min |
| Mar 1, 7:58 PM CST | Tornado Warning | HUN | Colbert, Franklin | 32 min |
| Mar 1, 8:21 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 1 min |
| Mar 1, 8:27 PM CST | Tornado Warning | HUN | Colbert, Franklin, Lawrence | 33 min |
| Mar 1, 8:28 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale, Lawrence | 32 min |
| Mar 1, 8:54 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 36 min |
| Mar 1, 9:27 PM CST | Tornado Warning | HUN | Lawrence, Limestone, Madison, Morgan | 48 min |
| Mar 1, 9:42 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 33 min |
| Mar 1, 9:46 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison | 29 min |
| Mar 1, 9:57 PM CST | Tornado Warning | HUN | Franklin | 33 min |
| Mar 1, 10:11 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 49 min |
| Mar 1, 10:11 PM CST | Tornado Warning | HUN | Jackson, Limestone, Madison | 21 min |
| Mar 1, 10:31 PM CST | Flash Flood Warning | HUN | Colbert, Franklin, Lawrence | 5 hr |
| Mar 1, 10:31 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 29 min |
| Mar 1, 10:33 PM CST | Severe Thunderstorm Warning | HUN | Jackson, Madison | 27 min |
| Mar 1, 10:34 PM CST | Severe Thunderstorm Warning | HUN | Madison | 26 min |
| Mar 1, 10:35 PM CST | Tornado Warning | HUN | Madison | 14 min |
| Mar 1, 10:36 PM CST | Flash Flood Warning | HUN | Lawrence, Limestone, Madison | 5 hr |
| Mar 1, 10:58 PM CST | Flash Flood Warning | HUN | Limestone, Madison | 5 hr |
| Mar 1, 11:00 PM CST | Severe Thunderstorm Warning | HUN | Jackson | 30 min |
| Mar 1, 11:17 PM CST | Special Weather Statement | HUN | Cullman | 43 min |
| Mar 1, 11:31 PM CST | Special Weather Statement | HUN | Jackson | 44 min |
| Mar 1, 11:41 PM CST | Severe Thunderstorm Warning | HUN | Cullman | 19 min |
| Mar 1, 11:55 PM CST | Special Weather Statement | HUN | Jackson | 50 min |
| Mar 2, 12:03 AM CST | River Flood Warning | HUN | Jackson, Madison, Marshall | 4 days |
| Mar 2, 12:04 AM CST | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| Mar 2, 12:07 AM CST | Special Weather Statement | HUN | Marshall | 38 min |
| Mar 2, 12:11 AM CST | Special Weather Statement | HUN | Cullman | 34 min |
| Mar 2, 12:18 AM CST | Special Weather Statement | HUN | Marshall | 27 min |
| Mar 2, 2:00 AM CST | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 11 hr |
| Mar 2, 3:08 AM CST | Areal Flood Warning | HUN | Jackson, Madison | 6 hr |
| Mar 2, 3:33 AM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lawrence | 5 hr |
| Mar 2, 3:36 AM CST | Areal Flood Warning | HUN | Lawrence, Limestone, Madison | 5 hr |
| Mar 2, 3:41 AM CST | Areal Flood Warning | HUN | Limestone, Madison | 5 hr |
| Mar 2, 4:02 AM CST | Areal Flood Warning | HUN | Madison | 5 hr |
| Mar 2, 6:30 AM CST | Areal Flood Warning | HUN | Franklin, Lawrence | 2 hr |
| Mar 2, 8:16 AM CST | Areal Flood Warning | HUN | Colbert, Lauderdale | 40 min |
| Mar 2, 8:48 AM CST | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 3 hr |
| Mar 2, 8:51 AM CST | Areal Flood Warning | HUN | Jackson, Limestone, Madison, Morgan | 3 hr |
| Mar 2, 10:35 AM CST | River Flood Warning | HUN | Madison | 27 hr |
| Mar 2, 11:08 AM CST | River Flood Warning | HUN | Lawrence | 43 hr |
| Mar 2, 12:45 PM CST | High Wind Warning | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 29 hr |
Nearby
Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.